North Carolina, 2020Damaging Winds in North Carolina, June 30, 2020
June 30, 2020 · NWS RAH · 6 events in 4 counties and zones
Multiple outflow boundaries triggered scattered thunderstorms across central North Carolina during the afternoon and evening resulting in a few pulse severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple outflow boundaries triggered scattered thunderstorms across central North Carolina during the afternoon and evening resulting in a few pulse severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 30, 2:15 PM EST, 15 minutes earlier.
Area forecast discussion, Jun 30, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 PM EDT Tue Jun 30 2020
.SYNOPSIS...
An upper level disturbance will track southeastward over North
Carolina this evening. A weak surface trough will remain in place
over central North Carolina this afternoon and tonight, then
drift into the Coastal Plain Wednesday. Drier conditions with
higher pressure will arrive Thursday and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Tuesday...
A few pulse severe storms are possible, mainly along the NW to SE
corridor from Burlington to the Triangle to Rocky Mount south and
east to Fayetteville and Goldsboro through mid-evening. Isolated
strong storms are possible throughout central NC.
A belt of mid and high level cloudiness has been extensive from the
southern Appalachians ESE across the western Piedmont of NC this
into the afternoon now. This band of cloudiness has been thinning
somewhat since early afternoon, but was remaining in place. This has
greatly limited instability and convection over the southwestern
Piedmont into the Triad region thus far.
The storms over the Blue Ridge Foothills of VA and northwest NC are
building south and southwest toward the most unstable air. This
would put this development on the west side of the Yadkin River
(west of the Triad region through late day).
Robust scattered thunderstorms were developing along the surface
trough located over the eastern Piedmont and Coastal Plain. This
region has heated nicely into the mid to upper 80s, with dew points
in the lower to mid 70s. Corresponding MLCapes were on the
order of 1500 to 2000 J/kg in a tongue from FAY to RDU to near RWI.
There was fairly good ThetaE advection with surface moisture
convergence along the residual and new outflow boundaries. A few of
these storms may pulse to low end severe limits (near 60 mph wind
gusts and 1 inch hail potential) through early evening as they
work on outflow boundaries.
The other threat will be locally heavy rain as the PW's have come up
into the 1.7-2.0 inch range with a weak steering flow. Therefore,
locally heavy rain of 2+ inches per hour will occur. Most areas
should see the heaviest rain fall in 20 to 30 minutes limiting the
flood threat to minor.
The severe threat continues to be marginal limited by weak winds
aloft. Therefore, a few pulse severe storms are possible that
are typical of late June in NC. The storms will weaken and become
more isolated by mid to late evening and overnight.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 315 PM Tuesday...
Models continue to suggest more limited chances of PM thunderstorms
on Wednesday. A surface trough will push east into the far eastern
Piedmont and Coastal Plain by early to mid afternoon. This should
become the main focus for scattered thunderstorms. SPC has removed
the marginal risk for severe for the Day 2 outlook. However,
isolated pulse storms may again become strong - but likely remaining
just below the wind gust criteria. The higher POP (30-40 percent)
will be in the east, with lower POP (around 20-25 percent) in the
west. Highs again should be in the upper 80s to lower 90s. Lows in
the upper 60s to lower 70s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 345 AM Tuesday...
Thursday and Thursday night: The mid/upper level low, which has
parked it's self across the northeast U.S. and New England for the
past several days, is finally forecast to shift east-southeastward
and offshore Thursday. The trailing mid/upper level trough axis will
shift to the east of our area as well. This should result in drier
conditions on Thursday, with possibly a few isolated to widely
scattered showers/storm, mainly during the afternoon/evening (best
chance across the southeast/east). High temps on Thursday are
expected to be in the upper 80s to lower 90s, with lows in the upper
60s to lower 70s Thursday night.
Mostly dry weather is expected to continue on Friday through
Saturday morning in the wake of the departing trough. However,
additional s/w energy in renewed northwesterly mid level flow may
result in a return to isolated to scattered showers/storms for the
rest of the weekend, with the best chance of afternoon/evening
storms on Sunday. High temps on Saturday are expected to be in the
lower to mid 90s, withs highs a category cooler on Sunday (thanks to
increasing chances of showers and storms and resultant cloud cover).
Low temps this weekend are expected to be in the lower 70s, with a
few mid 70s possible in the southeast.
Early next week a mid/upper level disturbance is expected to lift
northeastward from the Deep South and into the Carolinas. Moisture
and lift associated with this system appears to remain to the south
and west of the area through Monday. However, we should see a
continued threat of mostly diurnal isolated to scattered showers and
storms with highs expected to be in the upper 80s to around 90.
&&
.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
As of 100 PM Tuesday...
Generally VFR CIGS will dominate central NC this afternoon and
tonight. However, scattered showers and thunderstorms with MVFR CIGS
and VSBYS are expected. The highest probability of thunderstorms
will be at KINT and KFAY, with lesser chances at KRWI. Then later
tonight, some patchy sub-VFR stratus and even some ground fog are
possible, especially around KRWI.
Looking beyond 18z Wed, generally VFR conditions are expected with
the exception of a chance of PM showers and thunderstorms. The
highest probabilities of a storm will be at KFAY. As drier air
pushes in from the north Wed night, shower/storm chances will trend
down and be lower than usual Thu and Fri. Generally VFR conditions
expected.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...Badgett
Hazardous weather outlook, Jun 30, 3:14 AM EST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
414 AM EDT Tue Jun 30 2020
NCZ007>011-021>028-043-010930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Wilson-
414 AM EDT Tue Jun 30 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ038>042-073>078-083>086-088-089-010930-
Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
414 AM EDT Tue Jun 30 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
A few strong to severe storms are possible today across south central
North Carolina, mainly along and south of Highway 64. Damaging wind
gusts over 60 mph are the primary threat, mainly between 3 pm and 8
pm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Jun 30, 11:47 AM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1247 PM EDT Tue Jun 30 2020
NCZ089-301745-
Sampson NC-
1247 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SAMPSON COUNTY UNTIL 145
PM EDT...
At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or 9 miles northeast of Clinton, moving south at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Clinton, Harrells and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3514 7834 3517 7816 3509 7817 3508 7816
3490 7815 3474 7820 3471 7813 3472 7811
3471 7811 3468 7816 3461 7821 3460 7826
TIME...MOT...LOC 1646Z 348DEG 22KT 3509 7822
GreenSpecial weather statement, Jun 30, 12:11 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
111 PM EDT Tue Jun 30 2020
NCZ089-301745-
Sampson NC-
111 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON COUNTY
UNTIL 145 PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 19 miles southeast of Lillington, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Newton Grove, Hobbton and Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3513 7864 3517 7864 3517 7863 3520 7864
3520 7863 3521 7863 3523 7862 3525 7862
3527 7858 3530 7858 3530 7853 3526 7848
3526 7841 3528 7832 3528 7830 3526 7828
3502 7836
TIME...MOT...LOC 1710Z 285DEG 13KT 3521 7857
GreenSpecial weather statement, Jun 30, 1:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
243 PM EDT Tue Jun 30 2020
NCZ026-041-301915-
Franklin NC-Wake NC-
243 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAKE AND CENTRAL
FRANKLIN COUNTIES UNTIL 315 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 13 miles southwest of Louisburg, moving northeast at
10 mph.
Penny size hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Wake Forest, Bunn, Rolesville and Youngsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3594 7818 3591 7820 3582 7843 3597 7857
3614 7837
TIME...MOT...LOC 1843Z 233DEG 7KT 3594 7843
GreenThunderstorm Wind, Wake
- When
- June 30, 2:30 PM EST
- Where
- Wake County, 1.1 mi NE of Eagle Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.793, -78.409
A tree fell on a car and power lines were reported down near Eagle Rock Road and Old Battle Bridge.
Thunderstorm Wind, Johnston
- When
- June 30, 3:43 PM EST
- Where
- Johnston County, 4.97 mi SSE of Princeton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.400, -78.150
A tree was reported down near Old Smithfield Road.
Thunderstorm Wind, Johnston
- When
- June 30, 3:43 PM EST
- Where
- Johnston County, 2.04 mi S of Princeton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.441, -78.166
A tree was reported down in the 3100 block of Massey Holt Road.
Thunderstorm Wind, Person
- When
- June 30, 4:53 PM EST
- Where
- Person County, 1.46 mi NNE of Timberlake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.299, -78.938
Multiple trees were reported down on Ed Brooks Road.
Thunderstorm Wind, Person
- When
- June 30, 5:00 PM EST
- Where
- Person County, 1.5 mi SSW of Mt Tirzah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.260, -78.910
Multiple tree were reported down on Moores Mill Road.
Thunderstorm Wind, Granville
- When
- June 30, 5:32 PM EST
- Where
- Granville County, 1.78 mi NW of Butner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.150, -78.770
A tree was reported down near Central Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 30, 20202 deaths · 1 event
- Hail and Damaging Winds in Texas, June 30, 2020$7.1 million · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, June 30, 2020$1.1 million · 1.5 in hail · 8 events
- Flash Flood and Hail in North Dakota, June 30, 2020$350,000 · 61 kt wind · 6 events
- Flash Flood and Hail in North Dakota, June 30, 2020$200,000 · 0.88 in hail · 4 events
- Damaging Winds in North Dakota, June 30, 2020$130,000 · 76 kt wind · 2 events
- Flash Flooding in Illinois, June 30, 2020$100,000 · 4 events
- Flash Flooding and Damaging Winds in Missouri, June 30, 2020$42,000 · 56 kt wind · 5 events
- Flash Flood in Missouri, June 30, 2020$50,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 30, 2020$24,000 · 50 kt wind · 12 events
- Damaging Winds in Alabama, June 30, 2020$6,000 · 60 kt wind · 29 events
- Damaging Winds in Florida, June 30, 2020$17,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900617, 900618, 900619, 900620, 900621, 900622.